Jump to content

Length of Use of Beta Blockers


MomtoGiuliana
 Share

Recommended Posts

This topic may also have come up before.

This question has come to my mind both in response to the discussions yesterday with calypso and also my current situation.

I was on a low dose beta blocker for about one year. I am now off it, by my choice in consultation with my specialist. Tachycardia and lots of palps are my biggest symptoms, these days. I also have slightly elevated blood pressure on standing.

My questions are:

Is there anyone on this forum who has taken a beta blocker for 5 years or more?

Does anyone know of any studies/ medical knowledge indicating any health risks associated with long-term (however defined) use of low dose beta blockers? (not related to pregnancy or lactation, btw, just effects on the person taking the drug.)

I will see my doc again in December and will also talk to him about this stuff then.

Thanks everyone, Katherine

Link to comment
Share on other sites

Katherine,

Hope this article helps calm any fears you have about long-term use of BBs. I have wondered the same thing!

http://www.drweil.com/app/cda/drw_cda.html...questionId=3521

I can't answer your first question because I have been taking them only for eight months, but I can tell you my cardiologist also said BBs have no significant long-term risks. I asked if there were any "less desirable" effects and he said some men do complain of impotence and both sexes complain of depression, but the latter hasn't been proven in studies and the first does not apply -- unless women's sexual dysfunction isn't considered as important, which is totally possible.

Amy

Link to comment
Share on other sites

Hi, I have been on a betablocker for 16 yrs. I take atenolol. I started out on a tiny dose but I gradually had to increase my dose to a "normal" dose, ususally 50mg/d. It helps keep the real rapid stuff away(most of the time, not always) but I still continue to have tachy on a daily basis, just not as severe. I don't know what I would do without my BB. I really believe I couldn't survive without it. That's how bad my tachy was. Like I said, yes I still have it daily but it has "toned down" for the most part.

The only things that i have noticed taking it is that I am tired all the time BUT I have CFS, fibro, and POTS and I was like that before the med so not sure if it is related, I kinda doubt it. the other thing is SOB, once again can be from the POTS and I had it before. And very decreased sexdrive but I haven't had that the whole time, just over the past year of so-probably not related to the BB either.

I don't know about anyone else but I sure wouldn't give mine up for anything. I feel like it has been a "lifesaver" for me.

Hope this helps!!

Danelle :):D

Link to comment
Share on other sites

I am not on a beta blocker, but for what it's worth, I've read several posts on different forums by long-term beta blocker users whose cardiac output got too low because they had been on it for so long. Their doctors had to wean them off of it. On the other hand, I know a co-worker with POTS/MVP who has been on a low dose BB for 20 years without any problems at all!

Link to comment
Share on other sites

katherine --I don't remember the doses they were on. However, I do remember reading that that once their doctors weaned them off, their cardiac output did return to normal.

Link to comment
Share on other sites

Katherine,

I'on metoprolol for 3 years now and I'm on a very high dose, 250 mg/d. I started 3 years ago with 50 and builded up to 350 that's where my hr went too slow during the nights (doesn't kill you but feels uncomfortable). I turned it down to 200 and took midodrine and other meds to raise bp. Tried to lower down the metoprolol as well but for some reason (no one understands in fact) I'm doing "better" on the higher dose metoprolol. Everyone is different as we all know!

I have to go try a new BB which didn't work out the first time but I took a little time off to become stronger (mentally as well as fysically). I'm seeing my neuro in two weeks now and will ask him about the BB in combination with the SSRI's (didn't try that one so far :P ).

Corina

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...